doi: 10.3934/dcdss.2019112

Direct construction of symmetry-breaking directions in bifurcation problems with spherical symmetry

1. 

Department of Mathematics, 1 Dent Dr, Bucknell University, Lewisburg, PA 17837, USA

2. 

Department of Mathematics, Cornell University, Ithaca, NY 14853, USA

* Corresponding author: Sanjay Dharmavaram

Received  May 2018 Revised  June 2018 Published  November 2018

Fund Project: The work of TJH was supported in part by the National Science Foundation through grant DMS-1613753, which is gratefully acknowledged

We consider bifurcation problems in the presence of $ O(3) $ symmetry. Well known group-theoretic techniques enable the classification of all maximal isotropy subgroups of $ O(3) $, with associated mode numbers $\ell∈\mathbb{N} $, leading to 1-dimensional fixed-point subspaces of the $ (2\ell+1) $-dimensional space of spherical harmonics. In each case the so-called equivariant branching lemma can then be used to establish the existence of a local branch of bifurcating solutions having the symmetry of the respective subgroup. To first-order, such a branch is a precise linear combination of the $ 2\ell+1 $ spherical harmonics, which we call the bifurcation direction. Our work here is focused on the direct construction of these bifurcation directions, complementing the above-mentioned classification. The approach is an application of a general method for constructing families of symmetric spherical harmonics, based on differentiating the fundamental solution of Laplace's equation in $ \mathbb{R}^3 $.

Citation: Sanjay Dharmavaram, Timothy J. Healey. Direct construction of symmetry-breaking directions in bifurcation problems with spherical symmetry. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2019112
References:
[1]

F. H. Busse, Patterns of convection in spherical shells, J. Fluid Mech., 72 (1975), 67-85.

[2]

P. ChossatR. Lauterbach and I. Melbourne, Steady-state bifurcation with $ O(3) $-symmetry, Archive for Rational Mechanics and Analysis, 113 (1991), 313-376. doi: 10.1007/BF00374697.

[3]

M. Golubitsky, D. Schaefer and I. Stewart, Singularities and Groups in Bifurcation Theory Volume II, Springer-Verlag, New York, 1988. doi: 10.1007/978-1-4612-4574-2.

[4]

T. J. Healey and H. Kielhöfer, Global Symmetry-Breaking Bifurcation for the van der WaalsCahnHilliard Model on the Sphere $ S^2 $, J Dyn Diff Equat, 27 (2015), 705-720. doi: 10.1007/s10884-013-9310-9.

[5]

T. J. Healey and S. Dharmavaram, Symmetry-breaking global bifurcation in a surface continuum phase-field model for lipid bilayer vesicles, SIAM J. Math. Anal., 49 (2017), 1027-1059. doi: 10.1137/15M1043716.

[6]

E. W. Hobson, The Theory of Spherical and Ellipsoidal Harmonics, Chelsea Publishing Company, New York, 1955.

[7]

J. Hodgkinson, Harmonic functions with polyhedral symmetry, The Journal of London Mathematical Society, 10 (1935), 221-226. doi: 10.1112/jlms/s1-10.2.221.

[8]

G. H. Knightly and D. Sather, Buckled states of a spherical shell under uniform external pressure, Arch.Rat. Mech. Anal, 72 (1980), 315-380. doi: 10.1007/BF00248522.

[9]

P. C. Matthews, Transcritical bifurcation with $ O(3) $ symmetry, Nonlinearity, 16 (2003), 1449-1471. doi: 10.1088/0951-7715/16/4/315.

[10]

B. Meyer, On the symmetries of spherical harmonics, Canad. J. Math., 6 (1954), 135-157. doi: 10.4153/CJM-1954-016-2.

[11]

E. G. C. Poole, Spherical harmonics having polyhedral symmetry, Proceedings of the London Mathematical Society, 33 (1932), 435-456. doi: 10.1112/plms/s2-33.1.435.

[12]

D. Sattinger, Group Theoretic Methods in Bifurcation Theory, Springer-Verlag, 1979.

[13]

J. J. Sylvester, Note on spherical harmonics, The London, Edinburgh, and Dublin Philosophical Magazine and Journal of Science, 2 (1876), 291-307.

[14]

E. P. Wigner, Group Theory and Its Application to the Quantum Mechanics of Atomic Spectra, Academic Press, New York, 1959.

[15]

S. ZhaoT. J. Healey and Q. Li, Direct computation of two-phase icosahedral equilibria of lipid bilayer vesicles, Computer Meth. Appl. Mech. Engr., 314 (2017), 164-179. doi: 10.1016/j.cma.2016.07.011.

show all references

References:
[1]

F. H. Busse, Patterns of convection in spherical shells, J. Fluid Mech., 72 (1975), 67-85.

[2]

P. ChossatR. Lauterbach and I. Melbourne, Steady-state bifurcation with $ O(3) $-symmetry, Archive for Rational Mechanics and Analysis, 113 (1991), 313-376. doi: 10.1007/BF00374697.

[3]

M. Golubitsky, D. Schaefer and I. Stewart, Singularities and Groups in Bifurcation Theory Volume II, Springer-Verlag, New York, 1988. doi: 10.1007/978-1-4612-4574-2.

[4]

T. J. Healey and H. Kielhöfer, Global Symmetry-Breaking Bifurcation for the van der WaalsCahnHilliard Model on the Sphere $ S^2 $, J Dyn Diff Equat, 27 (2015), 705-720. doi: 10.1007/s10884-013-9310-9.

[5]

T. J. Healey and S. Dharmavaram, Symmetry-breaking global bifurcation in a surface continuum phase-field model for lipid bilayer vesicles, SIAM J. Math. Anal., 49 (2017), 1027-1059. doi: 10.1137/15M1043716.

[6]

E. W. Hobson, The Theory of Spherical and Ellipsoidal Harmonics, Chelsea Publishing Company, New York, 1955.

[7]

J. Hodgkinson, Harmonic functions with polyhedral symmetry, The Journal of London Mathematical Society, 10 (1935), 221-226. doi: 10.1112/jlms/s1-10.2.221.

[8]

G. H. Knightly and D. Sather, Buckled states of a spherical shell under uniform external pressure, Arch.Rat. Mech. Anal, 72 (1980), 315-380. doi: 10.1007/BF00248522.

[9]

P. C. Matthews, Transcritical bifurcation with $ O(3) $ symmetry, Nonlinearity, 16 (2003), 1449-1471. doi: 10.1088/0951-7715/16/4/315.

[10]

B. Meyer, On the symmetries of spherical harmonics, Canad. J. Math., 6 (1954), 135-157. doi: 10.4153/CJM-1954-016-2.

[11]

E. G. C. Poole, Spherical harmonics having polyhedral symmetry, Proceedings of the London Mathematical Society, 33 (1932), 435-456. doi: 10.1112/plms/s2-33.1.435.

[12]

D. Sattinger, Group Theoretic Methods in Bifurcation Theory, Springer-Verlag, 1979.

[13]

J. J. Sylvester, Note on spherical harmonics, The London, Edinburgh, and Dublin Philosophical Magazine and Journal of Science, 2 (1876), 291-307.

[14]

E. P. Wigner, Group Theory and Its Application to the Quantum Mechanics of Atomic Spectra, Academic Press, New York, 1959.

[15]

S. ZhaoT. J. Healey and Q. Li, Direct computation of two-phase icosahedral equilibria of lipid bilayer vesicles, Computer Meth. Appl. Mech. Engr., 314 (2017), 164-179. doi: 10.1016/j.cma.2016.07.011.

Figure 1.  Regular tetrahedron
Figure 2.  A $\mathbb{T}$-invariant spherical harmonic for $\ell = 3$; (a) and (b) are diametrically opposite views
Figure 3.  $\mathbb{O}\oplus Z_2^c$-invariant spherical harmonic for (a) $\ell = 4$ and (b) $\ell = 6$
Figure 4.  (a) $\mathbb{O}$-invariant spherical harmonic for $\ell = 9$; (b) $\mathbb{O}^-$-invariant spherical harmonic for $\ell = 9$
Figure 5.  $\mathbb{I}\oplus Z_2^c$-invariant basis functions for (a) $\ell = 6$ and (b) $\ell = 10$
Figure 6.  $\mathbb{I}$-invariant spherical harmonic for $\ell = 15$
Figure 7.  $D_{6}^d$-invariant spherical harmonic of order $\ell = 3$: (a) Front view and (b) top view
Figure 8.  $D_4^d$-invariant spherical harmonic of order $\ell = 5$: (a) Front view and (b) top View
Figure 9.  One of the basis function that generate the two dimensional subspace of $\mathbb{D}_4\oplus Z_2^c$-invariant spherical harmonic of order $\ell = 4$: (a) Front view and (b) top view
Figure 10.  The two basis functions (a) and (b) that span the subspace of $\mathbb{O}$-invariant spherical harmonics or order $\ell = 12$
Table 1.  Subgroups of $O(3)$ and their invariant spherical harmonic basis. Here $s\in\{0, 1\}, p, q\in\mathbb{N}\cup\{0\}$
GroupInvariant Spherical Harmonic BasisOrder
$\mathbb{T}$ $\mathcal{T}^s_6 \mathcal{T}^p_4 \mathcal{T}^q_3(1/r)\vert_{r=1}$ $6s+4p+3q$
$\mathbb{O}$ $\mathcal{O}_9^s \mathcal{O}^p_6 \mathcal{O}^q_4(1/r)\vert_{r=1}$ $9s+6p+4q$
$\mathbb{I}$ $\mathcal{I}_{15}^s\mathcal{I}^p_{10}\mathcal{I}^q_{6}(1/r)\vert_{r=1}$ $15s+10p+6q$
$\mathbb{T}\oplus Z_2^c$ $\mathcal{T}_6^s \mathcal{T}^{2p}_3 \mathcal{T}^q_4(1/r)\vert_{r=1}$ $6s+6p+4q$
$\mathbb{O}\oplus Z_2^c$ $\mathcal{O}^p_6 \mathcal{O}^q_4(1/r)\vert_{r=1}$ $6p+4q$
$\mathbb{I}\oplus Z_2^c$ $\mathcal{I}^p_{10}\mathcal{I}^q_{6}(1/r)\vert_{r=1}$ $10p+6q$
$\mathbb{O}^{-}$ $\mathcal{T}_4^p\mathcal{T}_3^q(1/r)\vert_{r=1}$ $4p+3q$
$Z_n$ $\hat{z}^p \mathcal{C}_{qn}(1/r)\vert_{r=1}$, $\hat{z}^p \mathcal{S}_{qn}(1/r)\vert_{r=1}$ $p+qn$
$D_n$ $\hat{z}^{2p} \mathcal{C}_{qn}(1/r)\vert_{r=1}$, $\hat{z}^{2p+1} \mathcal{S}_{qn}(1/r)\vert_{r=1}$ $2p+qn$, $2p+1+qn$ (resp.)
$D_n^z$ $\hat{z}^{p}\mathcal{C}_{qn}(1/r)\vert_{r=1}$ $p+qn$
$Z_{2n}^-$ (even $n$), $Z_n\oplus Z_2^c$ (odd $n$) $\hat{z}^{2p+j} \mathcal{C}_{qn}(1/r)\vert_{r=1}$, $\hat{z}^{2p+j} \mathcal{S}_{qn}(1/r)\vert_{r=1}$, $2p+j+qn$
where $j = qn (\text{ mod }2)$
$Z_{2n}^-$ (odd $n$), $Z_n\oplus Z_2^c$ (even $n$) $\hat{z}^{2p} \mathcal{C}_{qn}(1/r)\vert_{r=1}$, $\hat{z}^{2p} \mathcal{S}_{qn}(1/r)\vert_{r=1}$ $2p+qn$
$D_{2n}^d$ (even $n$), $D_n\oplus Z_2^c$ (odd $n$) $\hat{z}^{2p}\mathcal{C}_{2qn}(1/r)\vert_{r=1}$, $\hat{z}^{2p+1}\mathcal{S}_{(2q+1)n}(1/r)\vert_{r=1}$ $2p+2qn$, $2p+1+(2q+1)n$ (resp.)
$D_{2n}^d$ (odd $n$), $D_n\oplus Z_2^c$ (even $n$) $\hat{z}^{2p}\mathcal{C}_{qn}(1/r)\vert_{r=1}$ $2p+qn$
GroupInvariant Spherical Harmonic BasisOrder
$\mathbb{T}$ $\mathcal{T}^s_6 \mathcal{T}^p_4 \mathcal{T}^q_3(1/r)\vert_{r=1}$ $6s+4p+3q$
$\mathbb{O}$ $\mathcal{O}_9^s \mathcal{O}^p_6 \mathcal{O}^q_4(1/r)\vert_{r=1}$ $9s+6p+4q$
$\mathbb{I}$ $\mathcal{I}_{15}^s\mathcal{I}^p_{10}\mathcal{I}^q_{6}(1/r)\vert_{r=1}$ $15s+10p+6q$
$\mathbb{T}\oplus Z_2^c$ $\mathcal{T}_6^s \mathcal{T}^{2p}_3 \mathcal{T}^q_4(1/r)\vert_{r=1}$ $6s+6p+4q$
$\mathbb{O}\oplus Z_2^c$ $\mathcal{O}^p_6 \mathcal{O}^q_4(1/r)\vert_{r=1}$ $6p+4q$
$\mathbb{I}\oplus Z_2^c$ $\mathcal{I}^p_{10}\mathcal{I}^q_{6}(1/r)\vert_{r=1}$ $10p+6q$
$\mathbb{O}^{-}$ $\mathcal{T}_4^p\mathcal{T}_3^q(1/r)\vert_{r=1}$ $4p+3q$
$Z_n$ $\hat{z}^p \mathcal{C}_{qn}(1/r)\vert_{r=1}$, $\hat{z}^p \mathcal{S}_{qn}(1/r)\vert_{r=1}$ $p+qn$
$D_n$ $\hat{z}^{2p} \mathcal{C}_{qn}(1/r)\vert_{r=1}$, $\hat{z}^{2p+1} \mathcal{S}_{qn}(1/r)\vert_{r=1}$ $2p+qn$, $2p+1+qn$ (resp.)
$D_n^z$ $\hat{z}^{p}\mathcal{C}_{qn}(1/r)\vert_{r=1}$ $p+qn$
$Z_{2n}^-$ (even $n$), $Z_n\oplus Z_2^c$ (odd $n$) $\hat{z}^{2p+j} \mathcal{C}_{qn}(1/r)\vert_{r=1}$, $\hat{z}^{2p+j} \mathcal{S}_{qn}(1/r)\vert_{r=1}$, $2p+j+qn$
where $j = qn (\text{ mod }2)$
$Z_{2n}^-$ (odd $n$), $Z_n\oplus Z_2^c$ (even $n$) $\hat{z}^{2p} \mathcal{C}_{qn}(1/r)\vert_{r=1}$, $\hat{z}^{2p} \mathcal{S}_{qn}(1/r)\vert_{r=1}$ $2p+qn$
$D_{2n}^d$ (even $n$), $D_n\oplus Z_2^c$ (odd $n$) $\hat{z}^{2p}\mathcal{C}_{2qn}(1/r)\vert_{r=1}$, $\hat{z}^{2p+1}\mathcal{S}_{(2q+1)n}(1/r)\vert_{r=1}$ $2p+2qn$, $2p+1+(2q+1)n$ (resp.)
$D_{2n}^d$ (odd $n$), $D_n\oplus Z_2^c$ (even $n$) $\hat{z}^{2p}\mathcal{C}_{qn}(1/r)\vert_{r=1}$ $2p+qn$
[1]

Jan Haskovec, Nader Masmoudi, Christian Schmeiser, Mohamed Lazhar Tayeb. The Spherical Harmonics Expansion model coupled to the Poisson equation. Kinetic & Related Models, 2011, 4 (4) : 1063-1079. doi: 10.3934/krm.2011.4.1063

[2]

Jeremy L. Marzuola, Michael I. Weinstein. Long time dynamics near the symmetry breaking bifurcation for nonlinear Schrödinger/Gross-Pitaevskii equations. Discrete & Continuous Dynamical Systems - A, 2010, 28 (4) : 1505-1554. doi: 10.3934/dcds.2010.28.1505

[3]

Fanni M. Sélley. Symmetry breaking in a globally coupled map of four sites. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3707-3734. doi: 10.3934/dcds.2018161

[4]

Lucio Cadeddu, Giovanni Porru. Symmetry breaking in problems involving semilinear equations. Conference Publications, 2011, 2011 (Special) : 219-228. doi: 10.3934/proc.2011.2011.219

[5]

Hwai-Chiuan Wang. Stability and symmetry breaking of solutions of semilinear elliptic equations. Conference Publications, 2005, 2005 (Special) : 886-894. doi: 10.3934/proc.2005.2005.886

[6]

Claudia Anedda, Giovanni Porru. Symmetry breaking and other features for Eigenvalue problems. Conference Publications, 2011, 2011 (Special) : 61-70. doi: 10.3934/proc.2011.2011.61

[7]

Linfeng Mei, Zongming Guo. Morse indices and symmetry breaking for the Gelfand equation in expanding annuli. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1509-1523. doi: 10.3934/dcdsb.2017072

[8]

James Montaldi. Bifurcations of relative equilibria near zero momentum in Hamiltonian systems with spherical symmetry. Journal of Geometric Mechanics, 2014, 6 (2) : 237-260. doi: 10.3934/jgm.2014.6.237

[9]

Fernando Antoneli, Ana Paula S. Dias, Rui Paiva. Coupled cell networks: Hopf bifurcation and interior symmetry. Conference Publications, 2011, 2011 (Special) : 71-78. doi: 10.3934/proc.2011.2011.71

[10]

Matteo Bonforte, Jean Dolbeault, Matteo Muratori, Bruno Nazaret. Weighted fast diffusion equations (Part Ⅰ): Sharp asymptotic rates without symmetry and symmetry breaking in Caffarelli-Kohn-Nirenberg inequalities. Kinetic & Related Models, 2017, 10 (1) : 33-59. doi: 10.3934/krm.2017002

[11]

Alexey Yulin, Alan Champneys. Snake-to-isola transition and moving solitons via symmetry-breaking in discrete optical cavities. Discrete & Continuous Dynamical Systems - S, 2011, 4 (5) : 1341-1357. doi: 10.3934/dcdss.2011.4.1341

[12]

Xingwen Hao, Yachun Li, Zejun Wang. Non-relativistic global limits to the three dimensional relativistic euler equations with spherical symmetry. Communications on Pure & Applied Analysis, 2010, 9 (2) : 365-386. doi: 10.3934/cpaa.2010.9.365

[13]

Todd Young. A result in global bifurcation theory using the Conley index. Discrete & Continuous Dynamical Systems - A, 1996, 2 (3) : 387-396. doi: 10.3934/dcds.1996.2.387

[14]

Mark Jones. The bifurcation of interfacial capillary-gravity waves under O(2) symmetry. Communications on Pure & Applied Analysis, 2011, 10 (4) : 1183-1204. doi: 10.3934/cpaa.2011.10.1183

[15]

Ana Paula S. Dias, Paul C. Matthews, Ana Rodrigues. Generating functions for Hopf bifurcation with $ S_n$-symmetry. Discrete & Continuous Dynamical Systems - A, 2009, 25 (3) : 823-842. doi: 10.3934/dcds.2009.25.823

[16]

L. Búa, T. Mestdag, M. Salgado. Symmetry reduction, integrability and reconstruction in $k$-symplectic field theory. Journal of Geometric Mechanics, 2015, 7 (4) : 395-429. doi: 10.3934/jgm.2015.7.395

[17]

Carmen Núñez, Rafael Obaya. A non-autonomous bifurcation theory for deterministic scalar differential equations. Discrete & Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 701-730. doi: 10.3934/dcdsb.2008.9.701

[18]

Klaus Reiner Schenk-Hoppé. Random attractors--general properties, existence and applications to stochastic bifurcation theory. Discrete & Continuous Dynamical Systems - A, 1998, 4 (1) : 99-130. doi: 10.3934/dcds.1998.4.99

[19]

Jaume Llibre, Claudio A. Buzzi, Paulo R. da Silva. 3-dimensional Hopf bifurcation via averaging theory. Discrete & Continuous Dynamical Systems - A, 2007, 17 (3) : 529-540. doi: 10.3934/dcds.2007.17.529

[20]

Jaume Llibre, Amar Makhlouf, Sabrina Badi. $3$ - dimensional Hopf bifurcation via averaging theory of second order. Discrete & Continuous Dynamical Systems - A, 2009, 25 (4) : 1287-1295. doi: 10.3934/dcds.2009.25.1287

2017 Impact Factor: 0.561

Metrics

  • PDF downloads (10)
  • HTML views (52)
  • Cited by (0)

Other articles
by authors

[Back to Top]